Flood, Johnson
- When
- January 18, 2:00 AM CST to 8:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Heavy rains on the 18th caused minor flooding on creeks and rivers in west central and central Missouri. 6 feet above flood stage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Heavy rains on the 18th caused minor flooding on creeks and rivers in west central and central Missouri. The Blackwater River near Valley City crested at 23.60 feet, or 1.6 feet above flood stage. The Petite Saline Creek near Boonville crested at 17.15 feet, or 1.2 feet above flood stage. The South Grand River near Urich crested at 25.37 feet, or 1.4 feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 17, 9:40 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 940 PM CST SAT JAN 17 2004 .DISCUSSION... UPDATING FORECAST TO REMOVE ALL MENTION OF RAIN TONIGHT. TEMPERATURES WILL BE SLOW TO DROP TILL AROUND 4 OR 5 AM DESPITE THE CLEARING OUT OF LOW CLOUDS. TEMPERATURES STILL IN THE UPPER 20S FROM NORFOLK TO JUST SOUTH OF WATERLOO. HOWEVER...JUST A TAD FURTHER NORTH THE REAL COLD AIR LIES...AND IT IS SLATED TO REACH NORTHERN MO SHORTLY BEFORE 12Z. AM EXPECTING TEMPERATURES TO CONTINUALLY FALL THROUGHOUT THE MORNING...SUCH THAT THE 12Z TEMPERATURES COULD END UP BEING THE HIGHS FOR THE DAY SOUTH OF A KANSAS CITY TO BOONVILLE LINE. OUR AIRMASS COMING FROM CENTRAL MN WHERE HIGHS TODAY RANGED FROM LOW TO UPPER 20S. LOOKING FOR ONLY 3 OR 4 DEGREES OF A DIURNAL SWING ON SUNDAY. THUS AM LOWERING HIGHS FOR SUNDAY BY 3 TO 5 DEGREES ACROSS THE BOARD. MJ && .PREV DISCUSSION... 250 PM... EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SPLIT FLOW ACROSS MUCH OF CONUS. BROAD SOUTHERN STREAM TROUGH EXTENDS ACROSS DESERT SOUTHWEST INTO SOUTHERN PLAINS...WITH TWO DISTINCT SHORTWAVES EMBEDDED WITHIN LARGER SCALE FLOW...ONE OVER NORTHWEST TX AND THE OTHER OVER SOUTHERN AZ. MEANWHILE NORTHERN STREAM SHORTWAVE TROUGH CURRENTLY DIGGING ACROSS ONTARIO/NORTHERN GREAT LAKES REGION. BAND OF RAIN CURRENTLY EXTENDS FROM SOUTHERN KS ACROSS CENTRAL MO...ROUGHLY CORRELATING TO DEFORMATION AXIS EVIDENT ON 290-310K SURFACE. LOW CLOUDS EXTEND UPSTREAM ACROSS MUCH OF IA AND EASTERN NE. SURFACE ANALYSIS DEPICTS LOW ACROSS RED RIVER VALLEY ALONG TX/OK BORDER...WITH INVERTED TROUGH EXTENDING ROUGHLY ALONG I-44 CORRIDOR. AS AZ SHORTWAVE DIGS SOUTHEAST INTO NORTHERN MX...AND ONTARIO SHORTWAVE CONTINUES TO DIG SOUTHEAST THIS EVENING...SHORTWAVE OVER NW TX WILL SLOWLY SHIFT SOUTHEAST...WITH ASSOCIATED DEFORMATION AXIS SHIFTING SOUTH OF CWA THIS EVENING. EXPECT PRECIP TO END ACROSS SOUTHERN HALF OF CWA THIS EVENING...AS DEFORMATION AXIS SHIFTS AWAY...AND DRIER AIR BEGINS TO ADVECT INTO REGION. ADDITIONALLY...LOW CLOUDS CURRENTLY ERODING ACROSS FAR NORTHWEST IA THIS AFTERNOON ASSOCIATED WITH LARGE SCALE SUBSIDENCE IN REGION OF NEGATIVE VORTICITY ADVECTION. THIS CLEARING SHOULD SPREAD INTO FAR NORTHERN MO EARLY THIS EVENING...THEN ACROSS REMAINDER OF CWA BY MIDNIGHT. OTHERWISE MODELS ADVERTISING MUCH COLDER AIRMASS TO WORK INTO CWA FOR SUNDAY/MONDAY TIMEFRAME. MIXING 925MB TEMPS DOWN TO SURFACE SUGGEST MAX TEMPS SUNDAY NEAR FWC NUMBERS...WITH SLIGHTLY COOLER TEMPS TUESDAY. SEAMAN THE MEDIUM RANGE MODELS AGREE THAT THE UPPER LEVEL SPLIT FLOW PATTERN WILL CONTINUE ACROSS THE CONUS THROUGH THE MAJORITY OF THE UPCOMING WEEK. SURFACE HIGH PRESSURE AND ITS ASSOCIATED COLD AIRMASS WILL RESULT IN BELOW NORMAL TEMPERATURES ON TUESDAY. SOUTHWEST TO WESTERLY FLOW AHEAD OF AN ADVANCING NORTHERN STREAM SURFACE FRONT WILL CONTRIBUTE TO A MODEST WARM-UP ON WEDNESDAY. TOWARD THE END OF THE FORECAST PERIOD...MODELS ADVERTISE A PATTERN TRANSITION. THE UPPER LEVEL RIDGE AXIS OVER THE PACIFIC NORTHWEST IS FORECAST TO BREAK DOWN AND EVENTUALLY LEAD TO THE DEVELOPMENT OF A TROUGH OVER THE WEST COAST. THIS WOULD CAUSE HEIGHTS TO RISE OVER THE CENTRAL CONUS...AND CONTRIBUTE TO UNSEASONABLY WARM TEMPERATURES FOR NEXT WEEKEND. LS .PREV DISCUSSION... 340 AM... LIGHT TO MODERATE RAIN IS ONGOING ACROSS EXTREME EASTERN KANSAS AND INTO WESTERN AND CENTRAL MISSOURI AND WILL PUSH NORTHEAST TOWARD NORTH CENTRAL MISSOURI THROUGH THE MORNING HOURS. HAVE CONTINUED THE MENTION OF RAIN THROUGH MID AFTERNOON FOR AREAS SOUTH OF A ST JOSEPH TO CHILLICOTHE TO MACON LINE. THE RAIN WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST AS A COLD FRONT CURRENTLY INCHING ACROSS THE NORTHWEST CORNER OF MISSOURI SLIDES SLOWLY SOUTHEAST TODAY. DRIER AIR BEHIND THE FRONT WILL BRING AN END TO THE AREAS OF FOG ACROSS NORTHERN MISSOURI LATE THIS MORNING...WHILE THE FOG SHOULD REMAIN THROUGHOUT MUCH OF THE DAY ACROSS CENTRAL MISSOURI WHERE THE RAIN AND LOW CLOUD CEILINGS WILL PERSIST. HAVE ENDED THE PRECIPITATION CHANCES ASSOCIATED WITH THE LINGERING DEFORMATION ZONE ACROSS CENTRAL MISSOURI BY MIDNIGHT TONIGHT AS THE SURFACE LOW CENTER AND UPPER RIDGE AXIS SCOOT TO THE SOUTHEAST AND DRIER AIR WORKS ITS WAY FURTHER SOUTH. DUE TO CLOUD COVER AND ADVANCING COLD FRONT...EXPECT HIGH TEMPERATURES FOR TODAY TO BE ONLY A DEGREE OR TWO HIGHER THAN CURRENT TEMPERATURES ACROSS CENTRAL MISSOURI...WHILE NORTHERN MISSOURI LOCATIONS WILL HAVE ALREADY SEEN THEIR HIGH TEMPERATURE EARLY THIS MORNING. MODEL SOLUTIONS HAVE COME INTO GOOD AGREEMENT WITH UPPER SHORTWAVES ROTATING THROUGH EASTERN CANADA AND THE NORTHEASTERN U.S...WITH SURFACE HIGH PRESSURE TAKING HOLD FROM THE GREAT LAKES SOUTHWARD BY EARLY NEXT WEEK. A MODIFIED ARCTIC AIRMASS WILL ADVANCE SOUTH AND BRING MUCH COLDER TEMPERATURES TO THE REGION ON SUNDAY AND MONDAY. MADE ONLY MINOR DOWNWARD ADJUSTMENTS FOR THOSE DAYS. SEVERAL UPPER DISTURBANCES FORECAST TO MOVE ACROSS THE GREAT LAKES REGION WILL REINFORCE THIS COLD AIRMASS THROUGH NEXT WEEK. GOING TEMPERATURE GRIDS IN THE EXTENDED TIME FRAME...TUESDAY THROUGH FRIDAY...LOOKED ON TRACK WITH CONTINUED COLD TEMPERATURES. THE SPLIT UPPER FLOW PATTERN WILL PERSIST THROUGHOUT NEXT WEEK...ALLOWING DISTURBANCES TO SPLIT THE FORECAST AREA TO THE NORTH AND SOUTH. WHILE IT IS NOT OUT OF THE QUESTION FOR THE TRAJECTORY OF ONE OF THESE SHORTWAVES TO BE MODIFIED AND AFFECT THE FORECAST AREA...HAVE CONTINUED WITH A DRY FORECAST FROM SUNDAY ON. STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST SAT JAN 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SEAMAN
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384337, 5384338, 5384339.